Alert archive / Pennsylvania / Flash Flood Watches in 2012

Flash Flood Watch 6, NWS State College, PA

August 26, 20129 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Aug 26, 2012, 3:19 PM EDT for 9 counties in Pennsylvania. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2012, 3:19 PM EDT (19:19 UTC)
Expired
Aug 26, 2012, 7:13 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 119 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WGUS61 KCTP 261919
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT SUN AUG 26 2012

PAZ035-036-056-057-059-063>066-270200-
/O.NEW.KCTP.FF.A.0006.120826T1919Z-120827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
319 PM EDT SUN AUG 26 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA...
  INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN...
  FRANKLIN...FULTON...LANCASTER...LEBANON...PERRY AND YORK.

* UNTIL 10 PM EDT THIS EVENING. 

* NUMEROUS CLUSTERS AND BANDS OF THUNDERSTORMS WILL LIFT NORTHWARD
  ACROSS THE AREA THIS EVENING. THESE STORMS WILL BE CAPABLE OF
  PRODUCING LOCALLY HEAVY RAINFALL...WITH 1 TO 2 INCHES POSSIBLE
  OVER A SHORT DURATION.

* LOCALIZED...EXCESSIVE RAINFALL COULD CAUSE SHARP RISES ON SMALL
  STREAMS AND CREEKS. FLOODING OF LOW-LYING AND URBAN AREAS WILL
  ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
282 
WGUS61 KCTP 262313
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EDT SUN AUG 26 2012

PAZ035-036-056-057-059-063>066-270015-
/O.CAN.KCTP.FF.A.0006.000000T0000Z-120827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
713 PM EDT SUN AUG 26 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS
BEEN CANCELLED. 

SCATTERED SHOWERS OF GENERALLY LIGHT INTENSITY ARE EXPECTED FOR
THE REMAINDER OF THIS EVENING....THEREFORE THE FLASH FLOOD WATCH
HAS BEEN CANCELLED.

$$

DEVOIR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 1:52 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 26, 1:52 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT SUN AUG 26 2012

.SYNOPSIS...
AN UPPER LOW OVER VIRGINIA WILL SLOWLY LIFT NORTHEAST ACROSS THE
DELMARVA THROUGH MONDAY NIGHT. MEANWHILE...AN UPPER LEVEL TROUGH
WILL ROTATE THROUGH THE GREAT LAKES AND DRIVE AN ASSOCIATED COLD
FRONT ACROSS THE REGION BY EARLY TUESDAY. HIGH PRESSURE WILL
SHIFT SOUTHEAST FROM THE UPPER MIDWEST INTO PENNSYLVANIA FOR THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
1730 UTC REGIONAL RADAR SHOWS NMRS BANDS/CLUSTERS OF TSTMS OVR
THE CHESAPEAKE BAY/DELMARVA REGIONS MOVG N-NWWD ACRS NRN MD INTO THE
SRN TIER OF S-CENTRAL PA...SOUTH OF THE PA TURNPIKE. THE CONVECTION
IS ASSOC WITH COMPACT UPPER VORT MAX DRIFTING NEWD OVR NRN VA.
CLOUDS BREAKS EVIDENT VIA VIS SATL COMBINED WITH LG SCALE FORCING
AHEAD OF THE UPPER LEVEL CYC CIRC HAS ALLOWED FOR RAPID TSTM
DEVELOPMENT S OF PA WITHIN NARROW AXIS OF ML CAPES BTWN 500-1000
JKG-1. INSTABILITY DECREASES WITH NRN EXTENT WITH THE BEST CAPES
NEAR THE MASON DIXON LINE. THE SHEAR ENVIRONMENT WILL BE AT LEAST
MARGINALLY FAVORABLE FOR FOR LOW-TOPPED ROTATING STORMS CROSSING
THE MD/PA BORDER THRU THE EVE. ANOTHER POSSIBLE CONCERN COULD BE
A LOCALIZED FF THREAT ASSOC WITH TRAINING STORMS AS THEY CURL
N-NWWD TO THE EAST OF THE UPPER LEVEL CIRC. THE SVR WX AND FF
THREATS WILL BE FAIRLY LOW...BUT THE SRN TIER COS WILL NEED TO
MONITORED CLOSELY.

THE MID-UPPER LOW SPINNING OVR NRN VA WILL LIFT SLOWLY NEWD
TOWARD CHESAPEAKE BAY BY THE END OF THE PERIOD. THE LATEST MDL
DATA SHOWS THE BEST H85 MSTR FLUX CONVERGENCE OVR THE S-CENTRAL
MTNS THRU THE AFTN/EVE BEFORE SHIFTING EWD INTO ERN PA LATER TNT
INTO EARLY MONDAY. EXPECT SCT-BKN CLOUD COVER TO FILL-IN AND
LOWER OVERNIGHT GIVEN DIURNAL COOLING AND MOIST SELY UPSLOPE
FLOW...WHICH SHOULD KEEP MIN TEMPS ABV GUID BLEND.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
PESKY MID-UPPER LVL CIRCULATION IN THE MID-ATLC STATES WILL BE
LIFTING NEWD FM THE DELMARVA AT THE START OF THE PD. THIS FEATURE
WILL BE ABSORBED INTO LARGE SCALE TROUGH FCST TO SHIFT SEWD FROM
THE GREAT LAKES INTO THE NORTHEAST.

WEAK RIDGING BTWN THE DEPARTING/WEAKENING UPPER LEVEL CIRCULATION
AND APPROACHING LW TROUGH SHOULD BRING DRIER AND WARMER WX TO
CENTRAL PA BY THE AFTN...WITH ANY SHOWER ACTIVITY ENDING EARLY IN
THE DAY ACROSS THE EASTERN COUNTIES. HOWEVER MAIN QUESTION IS HOW
FAST THE LOW CLOUDS WILL ERODE. WITH THE LLVL FLOW GRADUALLY
VEERING MORE THE WSW...ANTICIPATE A SLOW IMPROVEMENT WITH PEAKS OF
SUN LKLY BY THE AFTN. FOCUS FOR CONVECTION WILL SHIFT TO ELONGATED
SFC COLD FRONT ASSOC WITH THE LG SCALE TROF DIGGING INTO THE NE
STATES. BEST CHC FOR LATE AFTN TSTM WILL BE OVER THE NW MTNS WITH
POPS INCREASING INTO THE CENTRAL ZONES MON NGT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A NORTHERN STREAM SHORTWAVE AND ASSOC COLD FRONT WILL
PUSH THRU THE AREA MONDAY NIGHT AND EARLY TUESDAY. TIMING OF FROPA
SHOULD PRECLUDE ANY SVR WX CONCERNS. HOWEVER...ALL MDL DATA
SUPPORTS A GOOD CHC OF SHRA /POSS TSRA/ MONDAY NIGHT...WITH
LINGERING SHRA/TSRA ACROSS SOUTHERN PA THRU MIDDAY TUESDAY.
CURRENT ENSEMBLE MEAN PRECIP WITH THIS FROPA RANGES FROM 0.25 TO
0.50 INCHES WITH THE HIGHER AMTS MOST LIKELY OVR THE NORTH.

GOOD AGREEMENT AMONG MED RANGE GUIDANCE THRU THE SECOND HALF OF
THE WEEK...ALL OF WHICH TRACK SFC ANTICYCLONE AND ASSOC LOW PWAT
AIR SE ACROSS PA LATE TUES THROUGH THE END OF THE WEEK. NEITHER
EFS SHOWS ANY QPF UNTIL THE LABOR DAY WEEKEND WITH POSSIBLE MOISTURE
FROM REMNANTS OF ISSAC. HOWEVER...PLENTY OF SPREAD IN MDLS BY THAT
POINTS...SO ONLY INTRODUCING LOW CHC POPS FOR LATE FRI/SAT ATTM.

THE 850 HPA TEMPERATURES BEHIND TUESDAY/S FRONT SUGGEST WE WILL
SEE NEAR AVERAGE HIGHS TUES-WED. ALTHOUGH...A COUPLE RATHER COOL
NIGHTS APPEAR LIKELY DUE TO DRYNESS OF AIR MASS. THURSDAY SHOULD
SEE A RETURN FOR MORE SUMMER-LIKE HIGHS AND FRI/SAT WARMER
STILL...AS UPPER RIDGE EXPANDS EAST FROM THE MIDWEST AND 850 HPA
TEMPS GET TO 18C.

SO THE CHANCE OF RAIN IS HIGHEST WITH FRONT MONDAY NIGHT INTO EARLY
TUESDAY. COOLER AND DRIER LATE TUE-WED...THEN A GRADUAL WARM UP
LATE WEEK...WITH POSSIBLE PRECIPITATION EARLY NEXT WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
GRADUAL IMPROVEMENT/BINOVC CONTINUES ACRS CNTRL PA TERMINALS WITH
MVFR TO VFR CLOUD BASES GENERALLY BTWN 2-4KFT AGL. THIS TREND
WILL CONTINUE INTO THE MID-LATE AFTN AS THE BLYR CONTINUES TO
MIX...BUT EXPECT DIURNAL COOLING/INCREASING STABILITY TO ALLOW
CIGS TO LOWER AND FILL BACK IN OVERNIGHT. TSTM DEVELOPMENT HAS
INCREASED RAPIDLY SOUTH OF THE MASON-DIXON LINE...WITH CLUSTERS/BANDS
LIFTING N-NWWD FROM NRN MD/VA INTO S-CENTRAL PA. THE HIGHEST PROB
OF SHOWERS/ISOLD TSTM WILL EXIST ACRS THE SRN AIRFIELDS. HOWEVER
CONFIDENCE/TIMING ARE STILL UNCERTAIN AND THUS WILL CONTINUE TO
MENTION VCSH IN THE SRN TERMINALS.

OUTLOOK...
MON...AM LOW CIGS -SHRA EAST BCMG MVFR/VFR BY AFTN. PM SHRA/TSRA NW.
MON NGT-TUE...CFRONT PASSAGE. SHRA/TSRA POSS.
WED- THU...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...FITZGERALD
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 26, 3:19 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT SUN AUG 26 2012

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-058-271930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
319 PM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-036-056-057-059-063>066-271930-
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
319 PM EDT SUN AUG 26 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 26, 2:51 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT SUN AUG 26 2012

PAZ026-028-036-056-261915-
FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-PERRY PA-
251 PM EDT SUN AUG 26 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN...
SOUTHEASTERN HUNTINGDON...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY
COUNTIES...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS NEAR UPPER STRASBURG...
MOVING NORTH AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THIS STORM WILL AFFECT AMBERSON VALLEY AND
DOYLESBURG.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187
AND 201.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
522.

LAT...LON 3996 7782 4033 7790 4036 7760 4019 7760
      4019 7761 4020 7761 4018 7762 4015 7761
      4015 7759 3997 7758

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:01 PM EDTTornado WarningCTPFranklin, Fulton29 min
Aug 26, 2:30 PM EDTTornado WarningCTPFranklin, Huntingdon17 min
Aug 26, 2:51 PM EDTSpecial Weather StatementCTPFranklin24 min
Aug 26, 3:36 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin3 hr
Aug 26, 3:46 PM EDTFlash Flood WarningCTPYork3 hr
Aug 26, 4:03 PM EDTSpecial Weather StatementCTPCumberland, Perry57 min
Aug 26, 4:21 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin, Perry3 hr
Aug 26, 4:23 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry67 min
Aug 26, 4:47 PM EDTSpecial Weather StatementCTPDauphin, Lebanon43 min
Aug 26, 5:22 PM EDTSpecial Weather StatementCTPCentre, Clinton38 min
Aug 26, 5:29 PM EDTSpecial Weather StatementCTPNorthumberland, Snyder, Union31 min
Aug 26, 5:42 PM EDTSpecial Weather StatementCTPClinton, Lycoming33 min
Aug 26, 6:17 PM EDTSpecial Weather StatementCTPLycoming73 min

Nearby

Flash Flood Watches in Pennsylvania, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.